Tennessee, 2002

Tornadoes in Tennessee, April 28, 2002

April 28, 2002 · NWS OHX · 3 events in 3 counties and zones

3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
31
Property damage
$2.3 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 28, 2:15 AM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Apr 28, 2:15 AM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
315 AM CDT SUN APR 28 2002

SURFACE LOW CENTERED NEAR DUBUQUE IOWA WITH A COLD FRONT EXTENDING
SOUTH INTO SOUTHERN MISSOURI THEN TURNING SOUTHWESTWARD INTO NORTH
TEXAS. STRONG THUNDERSTORMS HAVE FORMED AHEAD OF THE FRONT IN UNSTABLE
AIR WITH GOOD SURFACE TO 3KM WIND SHEAR AVAILABLE. HELICITY IN THE
500+ RANGE. STRONG H5 LOW MOVING THROUGH THE MIDWEST INTO THE GREAT
LAKES WITH A DRY SLOT FROM THE LOWER PLAINS EXTENDING NORTHEAST TO
THE SOUTHERN TIP OF LAKE MICHIGAN.

MODELS FAIRLY CONSISTENT IN PUSHING LOW PRESSURE CENTER INTO NY
STATE BY THIS EVENING WITH COLD FRONT TRAILING SOUTHWESTWARD
THROUGH THE APPALACHIANS INTO NORTHERN GA/AL. WEAK SURFACE RIDGE
OVER THE AREA MONDAY WITH SOUTHERLY FLOW RETURNING MONDAY NIGHT.
AVN MANUFACTURES A STRONG VORT CENTER OVER NORTHERN GA FOR 01/00Z
(TUE EVE) WHICH LOOKS SUSPICIOUS. NEXT MAJOR FEATURE IS A GOOD H5
SHORTWAVE MOVING OUT OF THE ROCKIES ON WEDNESDAY AND THROUGH THE
UPPER OHIO VALLEY WEDNESDAY NIGHT. BEYOND THAT...A STRONG H5
SHORTWAVE IS SEEN DROPPING OUT OF CENTRAL CANADA THURSDAY NIGHT
AND MOVING THROUGH THE OHIO VALLEY ON FRIDAY. RELATIVE CALM THROUGH
THE WEEKEND.

BNA EU 079/053 072/052 074 18600
CSV CU 078/048 069/048 070 18500

.BNA...NONE

JLM

In the hours before

Special weather statement, Apr 28, 4:30 AM CST, 2 hours 4 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-291030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN APR 28 2002

A STRONG LOW PRESSURE CENTER WILL MOVE THROUGH THE MIDWEST AND GREAT
LAKES TODAY...WITH A COLD FRONT EXPECTED TO PASS THROUGH THE
MIDSTATE. ATMOSPHERIC INSTABILITY AND STRONG WIND SHEAR AHEAD OF THE
COLD FRONT...WILL FOSTER THE FORMATION OF A FEW SEVERE THUNDERSTORMS
OVER THE MIDSTATE TODAY. DAMAGING WINDS AND HAIL ARE THE MOST
LIKELY THREAT...MAINLY THROUGH EARLY AFTERNOON. BY TONIGHT...SKIES
SHOULD CLEAR AS THE HIGH PRESSURE AREA MOVES OVER THE STATE.
PARTLY SUNNY SKIES FOR MONDAY.

HAZARDOUS WEATHER IS POSSIBLE TODAY. THE THREAT OF SEVERE
STORMS IS MAINLY THIS MORNING FOR THE NASHVILLE AREA AND
WEST...THE THREAT OF SEVERE WEATHER MAY EXTEND INTO THE
EARLY AFTERNOON FOR THE CUMBERLAND PLATEAU. ACTIVATION OF STORM
SPOTTERS AND EMERGENCY MANAGEMENT GROUPS IS POSSIBLE.

JLM
Local storm report, Apr 28, 4:48 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
548 AM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    7SE DOVER                 TN   WIND DAMAGE
04/28/02   STEWART                        STEWART COUNTY S.O.
                                          REPORTED TREES DOWN NEAR
                                          TOWN OF CARLISLE

0410 AM    ERIN                      TN   WIND DAMAGE
04/28/02   HOUSTON                        HOUSTON COUNTY S.O.
                                          REPORTED TREES DOWN IN THE
                                          CITY OF ERIN

0435 AM    4E ERIN                   TN   WIND DAMAGE
04/28/02   HOUSTON                        HOUSTON COUNTY S.O.
                                          REPORTED TREES DOWN JUST
                                          EAST OF ERIN ON HWY 49

0500 AM    3W ASHLAND CITY           TN   WIND DAMAGE
04/28/02   CHEATHAM                       CHEATAM COUNTY S.O.
                                          REPORTED TREES DOWN ON HWY
                                          49 JUST WEST OF ASHLAND
                                          CITY

0530 AM    GOODLETTSVILLE            TN   .88 INCH HAIL
04/28/02   DAVIDSON                       SPOTTER REPORTED NICKEL
                                          SIZE HAIL IN GOODLETTSVILLE

0540 AM    HENDERSONVILLE            TN   .88 INCH HAIL
04/28/02   SUMNER                         SPOTTER REPORTED NICKEL
                                          SIZE HAIL IN HENDERSONVILLE

The radar

The Nashville radar (KOHX), 58 km away, was scanning. The volume nearest the first event began at 12:34 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Rutherford

When
April 28, 6:34 AM CST to 7:40 AM CST
Where
Rutherford County, 7 mi SSE of Murfreesboro
Rating
F3
Path length
3.2 mi
Path width
350 yd
Injuries
31 direct, 0 indirect
Property damage
$2.3 million
Reported by
NWS STORM SURVEY
Coordinates
35.750, -86.367

31 people were injured. Most of them were treated and released from the hospital. 6 people had to be hospitalized, and one person was seriously injured and had to be Life-Flighted to Vanderbilt hospital. 7 mobile homes were destroyed, and one mobile home had major damage and another mobile home had minor damage. 5 residences were destroyed, 10 residences had major damage and 36 residences had minor damage. 2 horse banrs were destroyed, and 6 horses/and or cattle were killed. The tornado touched down on W. Gum Road, just west of I-24. Interstate 24 was littered with tree limbs and debris at one point. The tornado lifted up around Mankin-McKnight Rd. This storm complex moved into Cannon county and produced another tornado near Bradyville.Damage assessment in Rutherford county by the Emergency Management Agency was placed at 2.3 million dollars.

Tornado, Cannon

When
April 28, 6:45 AM CST to 6:47 AM CST
Where
Cannon County, 1 mi SSW of Bradyville
Rating
F2
Path length
0.9 mi
Path width
30 yd
Reported by
EMERGENCY MANAGER
Coordinates
35.717, -86.167

One residence was destroyed along with 3 mobile homes. 6 other mobile homes had minor damage.

Tornado, Maury

When
April 28, 2:42 PM CST
Where
Maury County, Mt Pleasant
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
35.533, -87.200

A ham radio operator, who is also a trained spotter, saw a tornado drop down on 1st Ave. and U.S. Highway 43, and then lift back up.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2002Every state in 2002This day in weather historyThe tornado archive for Tennessee, 2002Warnings in Tennessee, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288178, 5288179, 5288180.